Alert archive / Kansas / Tornado Warnings in 1998
Tornado Warning 11, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at May 11, 1998, 9:17 PM CDT for Rice County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 11, 1998, 9:17 PM CDT (02:17 UTC)
- Expired
- May 11, 1998, 10:05 PM CDT
- In force
- 48 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Rice County, KS
The radar
The Wichita radar (KICT), 102 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 6:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3561 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
921 WFUS1 KICT 120223 TORICT KSC159-120305- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WICHITA KS 917 PM CDT MON MAY 11 1998 THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A * TORNADO WARNING FOR... EASTERN RICE COUNTY IN CENTRAL KANSAS * UNTIL 1005 PM CDT * AT 915 PM CDT...A TRAINED SPOTTER REPORTED A TORNADO 2 MILES SOUTH OF GENESEO OR 22 MILES NORTHWEST OF MCPHERSON...MOVING TO THE EAST AT 15 MPH. THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY IN EFFECT FOR RICE COUNTY. * THE TORNADO IS EXPECTED TO AFFECT... CRAWFORD GALT LITTLE RIVER IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A STAIRWELL OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. MARIEN &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at May 11, 3:45 PM CDT, 5 hours 32 minutes earlier.
Area forecast discussion, May 11, 3:45 PM CDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 310 PM CDT MON MAY 11 1998 .SHORT TERM... THE MAIN PROBLEM FOR TONIGHT WILL BE THUNDERSTORM CHANCES ACROSS THE CENTRAL SECTIONS OF THE CWA. 18Z SURFACE CHART HAD A LOW PRESSURE SYSTEM CENTERED ON THE CO/KS BORDER. A WEAK TROF ESTENDED NORTH INTO WESTERN NEBRASKA AND A DRY LINE EXTENDED SOUTH ACROSS THE OK PANHANDLE INTO WESTERN TX. THE ETA MODEL SEEMED TO HAVE A SLIGHTLY BETTER GRASP ON THE CURRENT POSITION OF THE LOW...HOWEVER...THE NGM MODEL DID NOT DIFFER BY MUCH. THEREFORE...I WILL FOLLOW THE ETA SOLUTION WITH NOT MUCH VARIANCE FROM THE FWC NUMBERS. THE SURFACE LOW IS PROGGED TO MOVE NORTHEAST INTO NE AND DEVELOP OF LOW OVER SOUTH CENTRAL KANSAS BY F18. EVEN THOUGH A VERY UNSTABLE ENVIRONMENT EXISTS ACROSS THE CWA...I ANTICIPATE THE STRONGER STORMS TO FIRE ACROSS NE IN PROXIMITY TO THE BETTER DYNAMICS. THE CAP MAY BE A BIT TOO MUCH TO OVERCOME IN CENTRAL AND SOUTHEAST KANSAS. I AM A BIT CONCERNED THAT THE LOW MAY MOVE MORE EASTERLY ACROSS NORTH CENTRAL KANSAS. THIS WOULD MAKE FOR A VERY INTERESTING SCENARIO WITH ALL THE KEY INGREDIENTS IN PLACE. THEIR DOES NOT SEEM TO BE TOO MUCH SPEED SHEAR BUT THE ROTATIONAL SHEAR IS PRESENT...SO IF STORMS FIRE...SOME ROTATION IS POSSIBLE. THE FORECASTED LAPSE RATES AT RSL ARE EXTREMELY STEEP WITH CAPES NEAR 3000 POSSIBLE. SO WE WILL DEFINATELY HAVE TO KEEP AN EYE ON THE DEVELOPING SITUATION. LOW TEMPERATURES ARE GOING TO REMAIN RATHER MILD AS THE DEWPOINTS STAY IN THE 50S OVERNIGHT. THE LOSS OF MIXING WITH SUNSET SHOULD HELP IN SUBSIDING THE WINDS A BIT. CHANCE ...LONG TERM... IMMEDIATE CONCERN ON TUE IS WHAT TO DO WITH THE FRONT. MODELS ARE BEGINNING TO SHOW SOME DIFFERENCES ON HANDLING OF SYSTEMS. NGM SEEMS TO BE THE MIDDLE MAN. ETA REALLY PUSHES THE FRONT NEARLY THROUGH SE KS BEFORE RETREATING LATE TUE. AVN NEVER SEEMS TO GET THE FRONT THROUGH NE KS. NGM NUDGES IT TO ALMOST INTO SE KS EARLY TUE A.M. AND QUICKLY RETREATS IT BACK NORTH DURING THE DAY. ETA CAPE INDICATING AROUND 2000 J/KG OVER PARTS OF THE E...BUT WITH FRONT BACK ACROSS NRN KS DURING THE AFTN AND LITTLE IN THE WAY OF UPPER LVL SUPPORT WILL LEAVE FCST DRY FOR NOW. OTHERWISE...THINGS SHOULD BE FAIRLY QUIET INTO WEDNESDAY...WITH TEMPS WARMING UP NICELY AS UPPER LVL RIDGING TAKES PLACE AHEAD OF THE NEXT SYSTEM MOVING INTO THE SWRN STATES. EXTENDED...MODELS CONTINUE TO INDICATE THAT NEXT SYSTEM WILL KICK OUT ACROSS THE CWA ON THU INTO FRI AM. STILL A QUESTION ON WHICH MODEL TO BELIEVE...THE MORE SRN MRF WITH A VIGOROUS VORT MAX MOVING THROUGH OK OR A MORE NRN TRACK WITH THE ECMWF...EITHER WAY STILL WOULD INDICATE THAT CHC OF TSRA FOR THE CWA THU INTO FRI MORNING... OTHERWISE THE FIRST PART OF THE WEEKEND LOOKING DRY. NOONAN FCSTID = 15 ICT 60 82 59 86 / 20 10 5 0 HUT 58 81 58 86 / 20 10 5 0 EWK 59 82 58 86 / 20 10 5 0 EQA 61 82 59 86 / 20 10 5 0 WLD 61 83 60 87 / 20 10 5 0 RSL 57 80 56 84 / 20 5 5 0 GBD 56 80 56 84 / 20 5 5 0 SLN 58 81 57 86 / 20 10 5 0 MPR 58 81 58 86 / 20 10 5 0 CFV 62 84 60 87 / 20 10 5 0 CNU 61 83 59 86 / 20 10 5 0 K88 61 83 58 86 / 20 10 5 0 .ICT...NONE.
In the hours before
Special weather statement, May 11, 3:33 PM CDT, 5 hours 44 minutes before
KSZ032-033-047-048-112130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 333 PM CDT MON MAY 11 1998 THE WIND ADVISORY FOR PARTS OF CENTRAL KANSAS HAS BEEN CANCELLED. IN CENTRAL KANSAS: BARTON RUSSELL LINCOLN ELLSWORTH THE WIND SPEEDS ACROSS PORTIONS OF CENTRAL KANSAS HAVE FALLEN BELOW ADVISORY CRITERIA. THEREFORE...THE WIND ADVISORY THAT WAS IN EFFECT FOR BARTON...RUSSELL...LINCOLN...AND ELLSWORTH COUNTIES HAS BEEN CANCELLED. CHANCE
Local storm report, May 11, 7:08 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
708 PM CDT MON MAY 11 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM 5 S DORRANCE KS 1.75 INCH HAIL
05/11/98 RUSSELL
0653 PM 5 S DORRANCE KS 1.00 INCH HAIL
05/11/98 RUSSELL
NOONANSpecial weather statement, May 11, 7:55 PM CDT, 1 hour 22 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-120105- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 755 PM CDT MON MAY 11 1998 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ. NOONAN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:05 PM CDT | Tornado Warning | ICT | Barton, Russell | 60 min |
| May 11, 7:10 PM CDT | Tornado Warning | ICT | Ellsworth, Lincoln | 60 min |
| May 11, 8:12 PM CDT | Tornado Warning | ICT | Ellsworth | 63 min |
| May 11, 8:38 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 62 min |
| May 11, 8:42 PM CDT | Tornado Warning | ICT | Saline | 63 min |
| May 11, 9:21 PM CDT | Tornado Warning | ICT | McPherson | 64 min |
| May 11, 10:24 PM CDT | Tornado Warning | ICT | McPherson | 46 min |
| May 11, 10:30 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 60 min |
| May 11, 11:07 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 63 min |
| May 11, 11:33 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 47 min |
| May 12, 12:20 AM CDT | Severe Thunderstorm Warning | ICT | Marion | 60 min |
| May 12, 12:51 AM CDT | Severe Thunderstorm Warning | ICT | Chase | 59 min |
Nearby
Tornado Warnings in Kansas, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.